Nebraska, 2003

Flood in Nebraska, June 23 to 24, 2003

June 23 to 24, 2003 · NWS OAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 3:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 23, 3:08 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 AM CDT MON JUN 23 2003

SEVERE THUNDERSTORMS AND FLOODING ARE THE MAIN FORECAST CONCERNS.

FIRST LINE OF SEVERE THUNDERSTORMS HAD SHIFTED AXIS SOUTH OF THE
KANSAS BORDER THIS MORNING WITH A SECONDARY LINE ROLLING NORTHEAST
FROM SOUTH CENTRAL NEBRASKA.  SOME FLOODING REPORTS NOTED ALONG THE
SOUTHERN TIER OF THE CWA...BUT ADDITIONAL RAINS LOOK TO FAVOR AREAS
NOT HIT THAT HARD FROM EARLIER CONVECTION.  THUS HAVE DISCONTINUED
THE FLOOD WATCH FOR THE CWA THIS MORNING...NOTING THE FLOOD WARNING
FOR JEFFERSON COUNTY WILL REMAIN IN EFFECT TODAY.

WITH DECREASE IN LOW LEVEL JET THIS MORNING...EXPECT CONVECTION TO
WEAKEN AND DISSIPATE BEFORE NOON.  HOWEVER INSTABILITY WILL NOT GO
FAR AND EXPECT HIGH THETA-E AIR TO ONCE AGAIN SET UP OVER THE CWA
THIS AFTERNOON AND TONIGHT.  INITIAL DEVELOPMENT WILL BE IN QUESTION
AS BOUNDARIES TO FOCUS CONVECTION WILL BE NUMEROUS.  MODELS ARE
SHOWING AREAS OVER THE NORTHERN CWA WILL MOST LIKELY SEE STORMS BY
LATE IN THE DAY...THEN SPREAD SOUTHEAST OVERNIGHT AS LOW LEVEL JET
STRENGTHENS.  WILL TAPER POPS FROM LIKELY NORTH TO SLIGHT CHANCE
SOUTH FOR TONIGHT.  WILL ALSO MENTION SEVERE POSSIBILITY AS SPC
SHOWS MODERATE RISK OVER MUCH OF THE AREA.

SAME SCENARIO IS IN PLACE ON TUESDAY.  MORNING CONVECTION SHOULD BE
OUT OF THE CWA EARLY WITH REDEVELOPMENT EXPECTED TUESDAY AFTERNOON
AND NIGHT.  IN FACT THE DAY 2 OUTLOOK LOOKS IDENTICAL TO THE DAY 1.
WOULD MOSTLY LIKELY RAISE POPS TUESDAY NIGHT IN LATER FORECASTS.

THE REST OF THE FORECAST WAS PRETTY MUCH LEFT UNCHANGED.  FRONTAL
PASSAGE IS STILL EXPECTED THURSDAY WITH UPPER TROUGH FINALLY MOVING
EAST THURSDAY NIGHT.  WILL CONTINUE TO SEE CHANCES FOR PRECIPITATION
THROUGH THEN WITH DRIER WEATHER EXPECTED FOR THE WEEKEND.

.OMA...NONE

62
Hazardous weather outlook, Jun 23, 3:40 AM CST, 1 hour 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA...WITH THE
GREATEST THREAT ALONG AND NORTH OF INTERSTATE 80.  LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE WITH THE
SEVERE THUNDERSTORMS.

THE THUNDERSTORMS MOVING ACROSS THE AREA THIS MORNING ARE
EXPECTED TO WEAKEN BEFORE NOON.  THUNDERSTORM REDEVELOPMENT IS
EXPECTED BY LATE THIS AFTERNOON OVER FAR NORTHEAST
NEBRASKA...WITH THE STORMS DEVELOPING AND MOVING SOUTHEAST ACROSS
MUCH OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE WEDNESDAY AND THURSDAY AS VERY UNSTABLE AIR REMAINS
IN PLACE ACROSS THE REGION.  THERE WILL ALSO BE A CHANCE OF
THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA
WEDNESDAY THROUGH FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA.

DERGAN

In the hours before

Special weather statement, Jun 23, 2:52 AM CST, 2 hours 8 minutes before
IAZ079-080-090-091-NEZ053-065>068-078-088>093-230945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
352 AM CDT MON JUN 23 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA....

THE FOLLOWING COUNTIES IN NEBRASKA HAVE BEEN REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 565...SEWARD...SALINE...JEFFERSON...
LANCASTER...GAGE...SARPY...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE...
RICHARDSON.

THE FOLLOWING COUNTIES IN IOWA HAVE BEEN REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 565...MILLS...MONTGOMERY...FREMONT...PAGE.

THUNDERSTORMS ARE STILL POSSIBLE ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS MORNING...HOWEVER THE THREAT FOR
SEVERE WEATHER HAS DIMINISHED AT THIS TIME.

KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
June 23, 5:00 AM CST to June 24, 4:00 PM CST
Where
Jefferson forecast zone
Property damage
$138,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Rainfall of 3 to 4 inches fell over most of Jefferson county from June 22 into June 23 with Fairbury reporting 3.34 inches on the 23rd. Just to the west of Jefferson county, in the Little Blue basin, a nearly stationary supercell dropped, by some estimates, a foot of rain during the night of the 22nd and morning of the 23rd. The heavy rainfall caused the Little Blue River to flood around the Fairbury area. Water backed up into the business district in town causing some damage. Flood waters also closed a 2 mile stretch of Highway 15 and a 30 mile stretch of highway 8 west of Fairbury. The flooding also halted the Union Pacific Railroad operations near town when the track flooded. The Little Blue at Fairbury first went over its 15 foot flood stage at 600 am cdt on 6/23/03 and didn't drop back below its flood stage until 500 pm on the 24th. The river crested at 21.4 feet shortly after midnight on the 24th.Fema declared Jefferson county eligible for federal disaster assistance.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367779.